Alert archive / Arkansas / Flash Flood Warnings in 2013
Flash Flood Warning 36, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 31, 2013, 4:05 AM CDT for Cross County, Poinsett County, Arkansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2013, 4:05 AM CDT (09:05 UTC)
- Expired
- May 31, 2013, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cross County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 93 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:00 AM CDT | FLASH FLOOD | N Harrisburg, AR | APPROXIMATELY 5 INCHES OF RAIN FELL BETWEN 430 AND 530 AM FLOODING A FEW HOMES NORTH AND WEST OF HARRISBURG.SOME COUNTY GRAVEL ROADS COVERED WITH APPROXIMATELY 4 INCHES OF WATER. |
| May 31, 5:30 AM CDT | FLASH FLOOD | Hickory Ridge, AR | APPROXIMATELY 7 INCHES OF RAIN FELL. HIGHWAY 42 AND 193 NEAR HICKORY RIDGE ALONG WITH MULTIPLE COUNTY ROADS COMPLETELY FLOODED. ONE HOME WITH MINOR FLLOD DAMGE. CO-OP COMPLETEY FLOODED. |
| May 31, 6:00 AM CDT | FLASH FLOOD | Cherry Valley, AR | HIGHWAY 42 FLOODED. CLOSED FOR A FEW HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 9.1 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1766 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.9
The text
As transmitted, in the capitals the NWS used until 2016.
057 WGUS54 KMEG 310905 FFWMEG ARC037-111-311300- /O.NEW.KMEG.FF.W.0036.130531T0905Z-130531T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 405 AM CDT FRI MAY 31 2013 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CROSS COUNTY IN EASTERN ARKANSAS... WESTERN POINSETT COUNTY IN EASTERN ARKANSAS... * UNTIL 800 AM CDT * AT 406 AM CDT...DOPPLER RADAR ESTIMATES 3 TO 5 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... .MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3571 9102 3571 9065 3525 9064 3525 9102 $$
2 follow-up statements
397 WGUS74 KMEG 311052 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 552 AM CDT FRI MAY 31 2013 ARC037-111-311300- /O.CON.KMEG.FF.W.0036.000000T0000Z-130531T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CROSS AR-POINSETT AR- 552 AM CDT FRI MAY 31 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR WESTERN POINSETT AND NORTHWESTERN CROSS COUNTIES... AT 551 AM CDT...5 INCHES OR MORE OF RAINFALL HAS OCCURRED OVER THE MUCH OF THE WARNED AREA IN THE PAST 6 HOURS. WHILE THE RAIN HAS JUST ABOUT ENDED IN THESE AREAS...FLASH FLOODING IS LIKELY TO BE OCCURRING. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... .MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3571 9102 3571 9065 3525 9064 3525 9102 $$
068 WGUS74 KMEG 311144 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 644 AM CDT FRI MAY 31 2013 ARC037-111-311155- /O.CAN.KMEG.FF.W.0036.000000T0000Z-130531T1300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CROSS AR-POINSETT AR- 644 AM CDT FRI MAY 31 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN POINSETT AND NORTHWESTERN CROSS COUNTIES... THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3571 9102 3571 9065 3525 9064 3525 9102 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:53 AM CDT, 12 minutes earlier.
Area forecast discussion, May 31, 3:53 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 353 AM CDT FRI MAY 31 2013 .DISCUSSION... SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE MIDSOUTH. RAINFALL TOTALS ACCORDING TO DUAL POL RADAR EXCEED 3 INCHES IN PORTIONS OF EAST ARKANSAS WITH ADDITIONAL TRAINING THUNDERSTORMS STILL ON THE RADAR EXTENDING INTO WEST ARKANSAS. LAPS PRECIPITABLE WATER VALUES ARE GENERALLY AROUND 1.75 INCHES FROM LITTLE ROCK INTO NORTHWEST TENNESSEE RESULTING IN PRECIPITATION RATES ABOVE 2 INCHES PER HOUR. WILL EXPLORE THE NEED FOR A FLASH FLOOD WATCH AND LIKELY MAKE THE CALL AS THE TORNADO WATCH EXPIRES AT 4 AM. TEMPERATURES AND DEW POINTS ARE IN THE LOW 70S ACROSS MOST OF THE AREA YIELDING FAIRLY IMPRESSIVE INSTABILITY FOR THIS TIME OF THE NIGHT. ALTHOUGH INSTABILITY HAS STARTED TO TREND DOWN THIS PAST HOUR...CAPE IS STILL AROUND 1000 J/KG WITH LI'S AROUND -2. VERY COMPLEX FORECAST TODAY INTO THE WEEKEND WITH NUMEROUS OUTFLOW BOUNDARIES ARE IN PLACE ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND LIKELY NORTH MISSISSIPPI. ADDITIONALLY...THERE WILL LIKELY BE BREAKS IN THE CLOUD COVER...ESPECIALLY ACROSS NORTH MISSISSIPPI RESULTING IN DIFFERENTIAL HEATING FURTHER COMPLICATING THE FORECAST AND HELPING TO FOCUS LIFT. ALOFT A NEUTRALLY TILTED LONGWAVE TROUGH WILL GRADUALLY SHIFT EAST THROUGH THE DAY WITH A SERIES OF DISTURBANCES TRACKING THROUGH THE BROADER FLOW. DIFFLUENCE ALOFT WILL HELP MAINTAIN UPDRAFTS PROVIDING ADEQUATE VENTILATION FOR STORMS DURING THE DAY. HOWEVER...GUIDANCE POPS REMAIN LOWER THAN I WOULD EXPECT...LIKELY BECAUSE OF A WORKED OVER ATMOSPHERE AND ABUNDANT CLOUD COVER. TONIGHT...THE TROUGH WILL SHIFT CLOSER TO THE MIDSOUTH AND A STRONGER SHORTWAVE WILL TRACK FROM NORTHWEST ARKANSAS INTO SOUTHEAST MISSOURI. THIS FEATURE WILL LIKELY ENHANCE CONVECTION SIGNIFICANTLY IN EAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. SATURDAY...CONDITIONS SHOULD CONTINUE TO DETERIORATE AS THE TROUGH SWINGS ACROSS THE MISSISSIPPI RIVER VALLEY. THE STORM PREDICTION CENTER HAS MOST OF THE MIDSOUTH IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY. THE MAIN FOCUS WILL LIKELY BE ACROSS EAST ARKANSAS THE MISSOURI BOOTHEEL AND WEST TENNESSEE...BUT NORTH MISSISSIPPI MAY ALSO SEE STRONG TO SEVERE STORMS. A COLD FRONT SHOULD BRING AN END TO OUR SEVERE THREAT SATURDAY NIGHT...WITH ALL PRECIPITATION ENDING BY LATE SUNDAY. RAINFALL TOTALS TODAY THROUGH SATURDAY NIGHT COULD EXCEED 5 INCHES LOCALLY WITH 2-3 INCHES LIKELY ACROSS MOST OF THE AREA. AREA RIVERS WILL LIKELY SEE RISES AND WE WILL HAVE TO MONITOR CONDITIONS CLOSELY FOR FLASH FLOODING. COOLER AND DRIER CONDITIONS LOOK TO BE IN STORE FOR EARLY NEXT WEEK. HIGHS MONDAY MAY STRUGGLE TO GET OUT OF THE 70S ACROSS THE COOLEST PORTIONS OF THE MIDSOUTH. EXPECT GRADUAL WARMING THROUGH THE WEEK. A WEAK RIDGE WILL DOMINATE THE WEATHER PATTERN EARLY IN THE WEEK...TRANSITIONING TO ZONAL FLOW BY MIDWEEK. NO ORGANIZED WEATHER SYSTEMS LOOK TO BE IN THE WORKS FOR THE UPCOMING WORK WEEK...ALTHOUGH AS TEMPERATURES WARM BACK INTO THE UPPER 80S SOME THUNDERSTORMS CANNOT BE RULED OUT AFTER MIDWEEK. && .AVIATION... 06Z TAF CYCLE SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA OVERNIGHT WHICH WILL PRODUCE MVFR CEILINGS AND VISIBILITIES AT TIMES. CEILINGS WILL DROP TO MVFR LEVELS BY AROUND SUNRISE BUT THEN IMPROVE TO VFR LEVELS BY FRIDAY AFTERNOON. WINDS WILL BE MAINLY FROM THE SOUTH AT 10 TO 15 KNOTS FOR MUCH OF THE FORECAST PERIOD. ARS && .PRELIMINARY POINT TEMPS/POPS... MEM 88 73 86 69 / 20 20 60 70 MKL 86 72 84 66 / 30 20 60 80 JBR 85 72 82 65 / 30 20 80 80 TUP 89 71 88 71 / 20 20 40 60 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 30, 9:50 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 950 PM CDT THU MAY 30 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-010330- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 950 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST TENNESSEE AND A SMALL PART OF NORTHWEST MISSISSIPPI. THE AREA AFFECTED IS GENERALLY ALONG AND TO THE NORTHWEST OF A LINE FROM AROUND WEST HELENA ARKANSAS TO SOMERVILLE TENNESSEE TO PARIS TENNESSEE. DAMAGING WINDS....LARGE HAIL...AND LOCALLY HEAVY RAINFALL RESULTING IN FLOODING ARE THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MESOSCALE CONVECTIVE SYSTEM MAY DEVELOP ACROSS MISSOURI FRIDAY EVENING AND MOVE INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE LATE FRIDAY NIGHT INTO SATURDAY MORNING. THERE IS A SLIGHT RISK FOR SEVERE STORMS CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN WILL ALSO BE POSSIBLE AND COULD PRODUCE LOCALIZED FLASH FLOODING. A COLD FRONT WILL PUSH INTO THE MIDSOUTH LATE SATURDAY AFTERNOON INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTHWEST MISSISSIPPI. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN THE SLIGHT RISK AREA TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED LATE FRIDAY NIGHT ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND NORTHWEST TENNESSEE. IN ADDITION...SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AFTERNOON INTO SATURDAY NIGHT ACROSS EASTERN ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND NORTHWEST MISSISSIPPI. JCL
In the hours before
Local storm report, May 30, 11:46 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1146 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG JACKSON 35.63N 88.83W
05/30/2013 MADISON TN EMERGENCY MNGR
TWISTED TREES...A BARN COMPLETELY DESTROYED.
&&
ZDMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:23 PM CDT | Special Weather Statement | MEG | Phillips | 52 min |
| May 30, 7:35 PM CDT | Special Weather Statement | MEG | Clay, Greene | 40 min |
| May 30, 7:42 PM CDT | Special Weather Statement | MEG | St. Francis | 33 min |
| May 30, 8:22 PM CDT | Special Weather Statement | MEG | Cross | 38 min |
| May 31, 12:08 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 37 min |
| May 31, 12:39 AM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 51 min |
| May 31, 12:49 AM CDT | Tornado Warning | MEG | Lee, St. Francis | 26 min |
| May 31, 4:05 AM CDT | Flash Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 4 more | 3 hr |
| May 31, 5:10 AM CDT | Flash Flood Warning | MEG | Crittenden, Cross, Poinsett | 4 hr |
| May 31, 5:32 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi, Poinsett | 43 min |
| May 31, 3:44 PM CDT | Flash Flood Watch | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 5 more | 23 hr |
Nearby
Flash Flood Warnings in Arkansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.